Skin necrosis or bruise below lower lip? (Photos)

Hello everyone A few hours ago I had juvederm inject.on top and bottom lips, it was the second shot(the doc kept the syringe for me for a week)so he injected very little on both sides. After 4 hours I noticed a bluish spot below the site of inj.that wasn't there before and now after 12 hours is slighly bigger and the colour is more intense than before. Is it normal that the bruise becomes bigger after 10 hours? Called the doctor he said it's normal don't go to the hospital.

Doctor Answers 6

Likely a bruise

The lips are very vascular and bruising is quite common in this area.  Because of the vascularity of the lips there is a high risk of intravascular injection.  If you are concerned at all about pending necrosis see your physician right away.


Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Likely bruising

This is likely a bruise - the lip area is very vascular and bruising is not uncommon. However, please see your Dr. ASAP to rule out any more serious concerns that you obviously have.

T.G. Khan, DO, FACS
Fort Lee Oculoplastic Surgeon
4.5 out of 5 stars 24 reviews

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

If you are confused or worried please see your physician.  Its likely just a bruise but no reason that you cannot be seen to ensure this is not an issue.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Skin Necrosis or Bruising After Juvederm?

The photo appears to demonstrate bruising. Bruising can become worse before it gets better. You were correct to relate your concerns to your doctor. Consider using cool compresses as well as arnica and bromelain pills to help hasten your healing process. Best of luck.

Millicent Odunze-Geers, MD, MPH
Sacramento Physician
4.6 out of 5 stars 5 reviews

Skin necrosis or bruise below lower lip?

Thank you for your question and for sharing your photographs.  This appears to be a bruise from your injections and not skin necrosis.  Bruising can worsen in the first 24-48 hours after treatment so do not be alarmed.  This should resolve spontaneously over a week's time but you can try to accelerate the process with cold compresses, sleeping with your head elevated at night with a couple of extra pillows behind your back and arnica/Bromelain supplements. Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Bruising After Lip Augmentation With Juvederm

Thank you for your question and for sharing your photographs.  Sorry that you are having some concerns about your postprocedure appearance.  Please keep in mind that it will take 2 weeks to see your final result.  Swelling and bruising after filler injection is normal, especially in the lips.  Icing can help for up to 48 hours postprocedure.  Arnica can also help to minimize postprocedure swelling and bruising.  Gentle massage may be beneficial.  In general, after lip augmentation with fillers, it will take 2 weeks to allow for normal postprocedure swelling and bruising to resolve and to see your final result.  Hope this helps and if you continue to have any concerns, please be sure to see an experienced injector for an in-person reevaluation in order to best address your concerns and to determine the best course of action.  Best wishes!

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.